This site is intended for health professionals only

At the heart of general practice since 1960

Dementia patients may be able to come off antipsychotics, study suggests

Patients with dementia may be able to come off antipsychotics without any adverse behavioural effects, a study has found.

The study found little to no difference in neuropsychiatric symptom scores between patients who withdrew from antipsychotic compared to those who did not, suggesting that dementia patients may be able to safely withdraw from the drugs.

The research, conducted by researchers at Ghent University in Belgium, looked at 10 different studies on withdrawing antipsychotics from dementia patients aged 65 or over who had been taking them for three months or longer, including a total of just over 630 patients.

The studies looked at patients taking different antipsychotics at different dosages. Researchers found that in two of the ten studies, discontinuing antipsychotics had no effect on neuropsychiatric symptoms, and in five of the studies, discontinuation had little to no effect.

One study showed that patients with milder neuropsychiatric symptoms at baseline were less agitated at three months post-withdrawal compared to patients who carried on taking the drugs.

The authors described the evidence as ‘low-quality’ but suggested that long-term antipsychotics could be stopped in dementia without worsening their behaviour.

They said in the paper: ‘There is low-quality evidence that antipsychotics may be discontinued in older people with dementia who have been taking these drugs for at least three months, and that discontinuation may have little or no important effect on behavioural and psychological symptoms.

‘This approach is consistent with the observation that most behavioural complications of dementia are intermittent and do not persist for longer than three months.’

Figures released by NHS Digital in December revealed that just under 10% of patients on the dementia register in England were prescribed antipsychotics last autumn.

Cochrane Database Syst Rev 2018; available online 30th March

 

Have your say